Alert archive / Kansas / Freeze Warnings in 2012

Freeze Warning 3, NWS Wichita, KS

October 26, 201217 counties in Kansas

NWS Wichita, KS issued this freeze warning at Oct 26, 2012, 3:18 AM CDT for 17 counties in Kansas. It took effect at Oct 26, 2012, 10:00 PM CDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 26, 2012, 3:18 AM CDT (08:18 UTC)
In effect from
Oct 26, 2012, 10:00 PM CDT
Expired
Oct 27, 2012, 10:00 AM CDT
In force
12 hr
Issued by
NWS Wichita, KS

Counties Allen County, KS, Butler County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Labette County, KS, Montgomery County, KS, Neosho County, KS, Reno County, KS, Sedgwick County, KS, Sumner County, KS, Wilson County, KS, Woodson County, KS

The radar

The Wichita radar (KICT), 75 km from the middle of the area, began a volume at 08:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 8.3 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2012-10-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2012-10-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -89 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1271 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
-89 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

934 
WWUS73 KICT 260818
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
318 AM CDT FRI OCT 26 2012

KSZ067>072-082-083-091>093-262230-
/O.UPG.KICT.FZ.A.0002.121027T0300Z-121027T1500Z/
/O.NEW.KICT.FZ.W.0003.121027T0300Z-121027T1500Z/
/O.CON.KICT.FZ.W.0002.000000T0000Z-121026T1400Z/
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-
HARPER-SUMNER-COWLEY-
INCLUDING THE CITIES OF...HUTCHINSON...NEWTON...EL DORADO...
AUGUSTA...EUREKA...YATES CENTER...IOLA...KINGMAN...WICHITA...
ANTHONY...HARPER...WELLINGTON...WINFIELD...ARKANSAS CITY
318 AM CDT FRI OCT 26 2012

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...
...FREEZE WARNING IN EFFECT FROM 10 PM THIS EVENING TO 10 AM CDT
SATURDAY...

* TEMPERATURES...ARE EXPECTED TO FALL INTO THE UPPER 20S TO AROUND
  30 EARLY THIS MORNING. TEMPERATURES WILL BE EVEN COLDER LATE
  TONIGHT INTO SATURDAY MORNING WITH WIDESPREAD LOWS IN THE 20S.

* IMPACTS...A KILLING FREEZE IS POSSIBLE ACROSS SOME AREAS OF
  SOUTH CENTRAL AND SOUTHEAST KANSAS EARLY THIS MORNING. A
  WIDESPREAD FROST AND KILLING FREEZE IS EXPECTED LATE TONIGHT
  INTO EARLY SATURDAY MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

KSZ094>096-098>100-262230-
/O.UPG.KICT.FZ.A.0002.121027T0300Z-121027T1500Z/
/O.NEW.KICT.FZ.W.0003.121027T0300Z-121027T1500Z/
ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
INCLUDING THE CITIES OF...HOWARD...FREDONIA...CHANUTE...ERIE...
SEDAN...COFFEYVILLE...INDEPENDENCE...PARSONS
318 AM CDT FRI OCT 26 2012

...FREEZE WARNING IN EFFECT FROM 10 PM THIS EVENING TO 10 AM CDT
SATURDAY...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 10 PM THIS EVENING TO 10 AM CDT
SATURDAY. THE FREEZE WATCH IS NO LONGER IN EFFECT. 

* TEMPERATURES...WILL FALL INTO THE 20S ACROSS THE ENTIRE AREA
  LATE TONIGHT INTO EARLY SATURDAY MORNING.

* IMPACTS...A WIDESPREAD FROST AND KILLING FREEZE IS EXPECTED LATE TONIGHT
  AND EARLY SATURDAY MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
4 follow-up statements
276 
WWUS73 KICT 261235
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
735 AM CDT FRI OCT 26 2012

KSZ067>072-082-083-091>093-270245-
/O.CAN.KICT.FZ.W.0002.000000T0000Z-121026T1400Z/
/O.CON.KICT.FZ.W.0003.121027T0300Z-121027T1500Z/
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-
HARPER-SUMNER-COWLEY-
INCLUDING THE CITIES OF...HUTCHINSON...NEWTON...EL DORADO...
AUGUSTA...EUREKA...YATES CENTER...IOLA...KINGMAN...WICHITA...
ANTHONY...HARPER...WELLINGTON...WINFIELD...ARKANSAS CITY
735 AM CDT FRI OCT 26 2012

...FREEZE WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING TO
10 AM CDT SATURDAY...
...FREEZE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS CANCELLED THE FREEZE
WARNING. A FREEZE WARNING REMAINS IN EFFECT FROM 10 PM THIS
EVENING TO 10 AM CDT SATURDAY. 

* TEMPERATURES...WILL PLUMMET INTO THE MID 20S LATE TONIGHT AND
  EARLY SATURDAY MORNING.

* IMPACTS...A KILLING FREEZE IS POSSIBLE ACROSS SOME AREAS OF 
  SOUTH CENTRAL AND SOUTHEAST KANSAS EARLY THIS MORNING. A 
  WIDESPREAD FROST AND KILLING FREEZE IS EXPECTED LATE TONIGHT 
  INTO EARLY SATURDAY MORNING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

KSZ094>096-098>100-270245-
/O.CON.KICT.FZ.W.0003.121027T0300Z-121027T1500Z/
ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
INCLUDING THE CITIES OF...HOWARD...FREDONIA...CHANUTE...ERIE...
SEDAN...COFFEYVILLE...INDEPENDENCE...PARSONS
735 AM CDT FRI OCT 26 2012

...FREEZE WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING TO
10 AM CDT SATURDAY...

A FREEZE WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING TO
10 AM CDT SATURDAY. 

* TEMPERATURES...WILL FALL INTO THE 20S ACROSS THE ENTIRE AREA 
  LATE TONIGHT INTO EARLY SATURDAY MORNING. 

* IMPACTS...A WIDESPREAD FROST AND KILLING FREEZE IS EXPECTED 
  LATE TONIGHT AND EARLY SATURDAY MORNING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

ES/JMC
576 
WWUS73 KICT 261939
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
239 PM CDT FRI OCT 26 2012

KSZ067>072-082-083-091>096-098>100-270945-
/O.CON.KICT.FZ.W.0003.121027T0300Z-121027T1500Z/
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-
HARPER-SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-
LABETTE-
INCLUDING THE CITIES OF...HUTCHINSON...NEWTON...EL DORADO...
AUGUSTA...EUREKA...YATES CENTER...IOLA...KINGMAN...WICHITA...
ANTHONY...HARPER...WELLINGTON...WINFIELD...ARKANSAS CITY...
HOWARD...FREDONIA...CHANUTE...ERIE...SEDAN...COFFEYVILLE...
INDEPENDENCE...PARSONS
239 PM CDT FRI OCT 26 2012

...FREEZE WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING TO
10 AM CDT SATURDAY...

A FREEZE WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING TO
10 AM CDT SATURDAY. 

* TEMPERATURES...WILL PLUMMET INTO THE MID 20S LATE TONIGHT AND 
  EARLY SATURDAY MORNING. 

* IMPACTS...A HARD KILLING FREEZE IS EXPECTED ACROSS SOUTH CENTRAL
  AND SOUTHEAST KANSAS EARLY SATURDAY MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

KED/JMC
072 
WWUS73 KICT 270807
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
307 AM CDT SAT OCT 27 2012

KSZ067>072-082-083-091>096-098>100-271500-
/O.CON.KICT.FZ.W.0003.000000T0000Z-121027T1500Z/
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-
HARPER-SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-
LABETTE-
INCLUDING THE CITIES OF...HUTCHINSON...NEWTON...EL DORADO...
AUGUSTA...EUREKA...YATES CENTER...IOLA...KINGMAN...WICHITA...
ANTHONY...HARPER...WELLINGTON...WINFIELD...ARKANSAS CITY...
HOWARD...FREDONIA...CHANUTE...ERIE...SEDAN...COFFEYVILLE...
INDEPENDENCE...PARSONS
307 AM CDT SAT OCT 27 2012

...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM CDT THIS
MORNING...

A FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM CDT THIS MORNING. 

* TEMPERATURES...IN THE MIDDLE TO UPPER 20S CAN BE EXPECTED EARLY
  THIS MORNING.

* IMPACTS...A HARD KILLING FREEZE IS EXPECTED ACROSS SOUTH CENTRAL
  AND SOUTHEAST KANSAS EARLY THIS MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
149 
WWUS73 KICT 271455
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
955 AM CDT SAT OCT 27 2012

KSZ067>072-082-083-091>096-098>100-271600-
/O.EXP.KICT.FZ.W.0003.000000T0000Z-121027T1500Z/
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-
HARPER-SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-
LABETTE-
INCLUDING THE CITIES OF...HUTCHINSON...NEWTON...EL DORADO...
AUGUSTA...EUREKA...YATES CENTER...IOLA...KINGMAN...WICHITA...
ANTHONY...HARPER...WELLINGTON...WINFIELD...ARKANSAS CITY...
HOWARD...FREDONIA...CHANUTE...ERIE...SEDAN...COFFEYVILLE...
INDEPENDENCE...PARSONS
955 AM CDT SAT OCT 27 2012

...FREEZE WARNING WILL EXPIRE AT 10 AM CDT THIS MORNING...

THE FREEZE WARNING WILL EXPIRE AT 10 AM CDT THIS MORNING. 

A WIDESPREAD HARD FREEZE WAS EXPERIENCED ACROSS THE AREA 
EARLIER THIS MORNING. HOWEVER TEMPERATURES HAVE NOW RISEN
ABOVE FREEZING...THEREFORE THE FREEZE WARNING WILL BE 
ALLOWED TO EXPIRE.

$$

KED

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this freeze warning went out at Oct 26, 3:01 AM CDT, 17 minutes earlier.

Area forecast discussion, Oct 26, 3:01 AM CDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
301 AM CDT FRI OCT 26 2012

.DISCUSSION...

THE MAIN FORECAST CONCERN REMAINS THE FREEZE WARNING HEADLINES AND
THE LIKELY END OF THE GROWING SEASON FOR THE REST OF OUR AREA BY
SATURDAY MORNING.

TODAY-SUNDAY:
AN EXPANSIVE CANADIAN SURFACE HIGH WITH AN ACCOMPANYING UNSEASONABLY
COLD AIRMASS WILL CONTINUE TO BUILD OVER THE CENTRAL PLAINS TODAY
INTO EARLY SATURDAY. TEMPERATURES EARLY THIS MORNING LOOK TO BE
MARGINAL OR POSSIBLY FALLING JUST SHORT REGARDING A WIDESPREAD HARD
FREEZE IN THE SOUTH WHERE CURRENT FREEZE WARNING IS IN EFFECT...AS
SURFACE WINDS HOLD UP SOME AND LARGE PORTIONS OF THE AREA RECEIVE AT
LEAST TRANSIENT LOW CLOUDS. THE SURFACE RIDGE AXIS WILL BECOME
CENTERED ACROSS CENTRAL AND SOUTH CENTRAL KS TONIGHT WITH WINDS
BECOMING LIGHT/VARIABLE. WITH MOSTLY CLEAR SKIES AND DEWPOINTS IN
THE UPPER TEENS/LOWER 20S...CONFIDENCE IS HIGHER FOR A WIDESPREAD
HARD FREEZE IN SOUTH CENTRAL/SOUTHEAST KS FOR TONIGHT/EARLY SAT
AM. THEREFORE WILL LIKELY UPGRADE THE FREEZE WATCH TO A FREEZE
WARNING. NO FREEZE HEADLINES ARE NEEDED FURTHER NORTH ACROSS
CENTRAL KS AS PRIOR FREEZE(S) ENDED THE GROWING SEASON THERE
EARLIER IN THE MONTH. OTHERWISE...NO SIGNIFICANT CHANGES TO
FORECAST WITH DRY AND UNSEASONABLY COOL AIR CONTINUING INTO
SUNDAY.

MONDAY-THURSDAY:
A LARGE LOW PRESSURE SYSTEM IS PROJECTED TO EVOLVE OVER THE
NORTHEAST CONUS...AS TROPICAL SYSTEM SANDY GETS ABSORBED INTO AN
APPROACHING LONGWAVE TROUGH. IN GENERAL...A DRY NORTHWESTERLY FLOW
PATTERN SHOULD BE IN PLACE ACROSS THE KANSAS REGION FOR MOST OR ALL
OF THIS EXTENDED PERIOD. TEMPERATURES SHOULD BE CLOSER TO SEASONAL
AVERAGES WITH A GOOD DEAL OF SUN ON MOST OR ALL OF THE DAYS.

JMC

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    51  26  53  30 /   0   0   0   0
HUTCHINSON      50  22  53  28 /   0   0   0   0
NEWTON          50  24  51  30 /   0   0   0   0
ELDORADO        51  24  53  28 /   0   0   0   0
WINFIELD-KWLD   53  26  55  29 /   0   0   0   0
RUSSELL         46  22  53  28 /  10   0   0   0
GREAT BEND      48  21  53  28 /   0   0   0   0
SALINA          49  24  53  29 /   0   0   0   0
MCPHERSON       49  24  53  29 /   0   0   0   0
COFFEYVILLE     54  28  55  29 /   0   0   0   0
CHANUTE         52  25  54  27 /   0   0   0   0
IOLA            52  25  53  28 /   0   0   0   0
PARSONS-KPPF    53  25  55  27 /   0   0   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FREEZE WARNING UNTIL 9 AM CDT THIS MORNING FOR KSZ067>072-082-
083-091>093.

FREEZE WARNING FROM 10 PM THIS EVENING TO 10 AM CDT SATURDAY FOR
KSZ067>072-082-083-091>096-098>100.

&&
Hazardous weather outlook, Oct 25, 4:07 PM CDT, 11 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
407 PM CDT THU OCT 25 2012

KSZ032-033-047>053-067>072-082-083-091>096-098>100-262115-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
407 PM CDT THU OCT 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

AREAS OF FREEZING TEMPERATURES ARE EXPECTED ACROSS SOUTH CENTRAL
AND PORTIONS OF SOUTHEAST KANSAS OVERNIGHT. PLEASE REFER TO THE
LATEST FREEZE WARNING FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE POTENTIAL FOR WIDESPREAD SUB-FREEZING TEMPERATURES AND A HARD
FREEZE ARE EXPECTED ON FRIDAY NIGHT INTO EARLY SATURDAY MORNING
ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS. PLEASE REFER TO THE
LATEST FREEZE WATCH FOR ADDITIONAL DETAILS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

Nearby

Freeze Warnings in Kansas, 2012Every freeze warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.